Dec 14, 2003
MITOCHONDRIAL TOXICITY Anti-HIV drug side effects linked to mitochondrial toxicity have been around for years. It is obvious with the growing incidence and possible role of lipodystrophy. It's a fact that all nukes inhibit cellular DNA polymerase beta and gamma, thus markedly reducing the synthesis of mitochondrial DNA. It's not a mystery to anyone; you can read it in all the prescribing information. Of concern are the different mitochondria mutations that nukes are creating when our own bodies do not check for mitochondrial mutation mistakes. By combining two nukes (very common) are we increasing the chances and dropping the amounts of mitochondria in the cell itself until the cell dies?
With the information we have about nukes and the possible link it has to lipodystrophy why are we not conducting more studies? Are drug companies afraid it will reduce the sale of such drugs? Can protease inhibitors be enough to keep the viral load down? Can we add only one nuke like Viread since it has shown to be the weakest inhibitor of mitochondrial instead of the common two combinations? Why must we always add 3TC to our regime, my doctor says it helps the other nukes work longer and resist mutation, for how long I ask? Is it worth all the side effects of lipodystrophy? How about some studies on what supplementations help and protect mitochondrias, such as carnitine, CQ10 and alpha lipoic acid.
I do however see studies with diabetic medications which scare me, lets attack the pancreas as if our bodies don't get enough stress with the current medications. Are we looking for a pill to treat the side effects rather the cause?
I know that PI's have been showed to alter body fat distribution, plus resent studies are indicating an increase of proinflammatory cytokine activity in HAART regimen as being the reason, but could the nukes be a stronger player in lipodystrophy?
Thanks Want my adipose tissue back.
Response from Dr. Moyle
This rather a long question so I hope I can respond to all of it. The risk factors for lipoatrophy inlcude disease characteristics (AIDS, low CD4), genetic characteristics (genes which promote the pro-inflammatory cytokine TNF) and both nucs and PIs. Studies that have looked at removing PIs have generally not seen fat increases, studies which have switched away from d4T/AZT have seen slow improvements over time. Studies with diabetic drugs (ones that sensitize cells to insulin rather than work on the pancreas) have produced mixed results but don't look to be impressively effective at regaining fat. Studies generally do continue 3TC. Whilst this drug has occasionally been linked in surveys with lipoatrophy its presence in fat recovery studies and prospective studies where fat loss hasn't occurred suggest that, like abacavir and tenofovir it is 'benign' regards fat. The problem doesn't really lie with companies...infact the switch studies where fat recovery has been seen have been supported by Pharma although run by independent investigators. The problem with replacing the nucs is that one has to have an option. Yes we could start with double boosted PIs or PI+NNRTI but these types of regimens often upset lipids more and the next line of therapy if this first approach fails will need to use nucs. Its reasonable to consider that if/when we get more drug classes that nuc use may decline. That is still a few years off. Regrads cytokines it may well be that mitochondrial toxicity isn't the issue but that nucs cause more TNF to be produced by certain cells. This has been suggested by some biopsy studies.Studies with antiTNF drugs haven't been done as these drugs (used in rheumatoid arthritis) are expensive, only available by injection, and not without side effects. I hope this helps Regards Graeme Moyle
wasting but hiv negative
- Hiv Seroconversion More Than 6 Months
- Can The Herpes Virus Turn Into Hiv?
- If I Tested Negative But My Partner Is Positive Am I Hiv Positive Also?
- Thrush In Mouth And Vagina Passed During Sex
- Can You Get Hiv Throw Shaving Bumps On Your Pubic Hair Shaving?
- Multiple Sclerosis And Hiv Infection
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.